Virginia, 2020Damaging Winds in Virginia, July 21, 2020
July 21, 2020 · NWS AKQ · 5 events in 2 counties and zones
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 4:41 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 21, 4:41 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
541 PM EDT Tue Jul 21 2020
.SYNOPSIS...
Hot and humid conditions will remain in place through Thursday
with scattered thunderstorms each afternoon and evening. A weak
cold front will approach from the northwest late Thursday, and
be slow to cross the region into the early Saturday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 530 PM EDT Tuesday...
FYI...record high of 102 at ORF today. See CLIORF for details.
Convection popping up over most of the local area late this aftrn.
Several bndry mergers producing brief downpours, ltg / gusty winds,
but nothing svr as of this writing. Expect these conditions to cont
thru sunset, then dissipate with loss of heating. Some short term
cooling with these but heat advsry remains in effect thru Wed aftrn
(mainly for the cumulative heat effect at nite). Lows in the 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 200 PM EDT Tuesday...
The initial boundary now near the nrn portion of the FA dissipates
Wed and the FA will have deep layered SW flow and another day
of hot wx. PoPs back off a bit Wed (w/ poss exception to the far
NW late) and temperatures/humidity will once again be high.
Otw...partly sunny w/ highs ranging through the 90s (heat indices
back to around 102-109F). Convection may linger N and NW into
the overnight hours Wed night. Otw...partly cloudy w/ lows mainly
in the m-u70s.
Some cooling aloft by Thu as an upper trough begins its push
into the NE/mid-Atlantic region. Another hot/humid day is
anticipated but w/ increased clouds (esp N and W) and PoPs (all
areas - late SE). Highs Thu in the l-m90s with some upper 90s
poss SE VA-NE NC.
Have extended current heat advisory through Wed and will most
likely need an additional heat advisory headline Thu (namely for
ern/SE VA and NE NC).
A cold front will slowly push SE across the FA Thu night through
Friday...ending the current heatwave for good. Will have VRB
clouds-mostly cloudy conditions w/ high PoPs for SHRAs/tstms
(50-60%). Lows Thu night in the l-m70s...except u70s in the
urban areas of SE VA. Highs Fri in the u80s-around 90F.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 140 PM EDT Tuesday...
Trough aloft INVOF NE CONUS/mid-Atlantic regions Fri night into
Sat dampens out/shifts out the ENE late in the weekend w/ the
heat ridge expanding back E into the local area. Remnants of a
frontal boundary will linger INVOF SE VA into NE NC (Sat)...otw
weak sfc hi pres to the NNE of FA will extend sufficiently S to
provide near seasonable conditions. By Sun into Mon...sfc hi
pres becomes situated E of the SE CONUS coast resulting in winds
becoming SW and a return to the higher heat/humidity (while
PoPs stay blo 20%). By Tue...the next cold front will attempt to
cross the FA...still hot but w/ a bit higher PoPs.
Lows Fri night from the u60s-l70s...except m70s in the metro
areas in SE VA. Highs Sat in the m-u80s at the coast...and
u80s-around 90F inland. Lows Sat night mainly 70-75F. Highs Sun
in the u80s right at the immediate coast to the l90s elsewhere.
Lows Sunday night in the l-m70s. Highs Mon/Tue mainly in the
m-u90s.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As of 105 PM EDT Tuesday...
Mainly VFR conditions will continue through the 18Z TAF forecast
period. SSW winds will avg 10 kt or less. A weak frontal boundary
near the nrn portion of the FA attm and will likely become the
focus for SCT tstms by late this afternoon and lasting through
the evening hours. Across srn VA/NE NC...ISOLD tstms are poss.
Still a fair amount of uncertainty as the front is quite
weak...but overall expect a higher coverage of storms compared
to the past few days. Will continue w/ VCTS in TAFs until
development/coverage of stms become more evident. Locally +RA
(and brief gusty winds) will bring the potential for brief
MVFR/IFR flight restrictions (mainly VSBYs). Storms diminish
overnight.
Predominantly VFR conditions continue Wed w/ lo prob for late
day tstms again. Another weak cold front late Thu-Fri could
bring somewhat higher coverage of storms. Sfc hi pres builds N
of the local area Sat...however at least ISOLD SHRAs/tstms will
still be poss (highest prob srn VA and NE NC). Lower pcpn
chances are expected over the entire area Sun.
&&
.MARINE...
As of 140 PM EDT Tuesday...
No marine headlines expected through the end of the week. A weak and
nearly stationary boundary is over the northern waters this
afternoon. Winds over the bay are onshore 5 kts or less. Winds over
the northern coastal waters are E/NE 5-10 kts and S/SW 5-10 over the
southern coastal waters. Waves in the bay 1-2 ft and seas 2-3 ft.
Scattered thunderstorms this afternoon and evening may result in
brief gusty winds but would be handled with MWS/SMW's.
Winds Wednesday through Friday will generally be S/SW 5-15 kts.
Waves in the bay continue 1-2 ft. Seas 2-3 ft Wednesday and Thursday
and 2-4 ft on Friday. A front approaches the area from the north and
crosses a portion of the area Friday into Saturday. Scattered
afternoon/evening convection possible each day Wednesday through
Friday.
&&
.CLIMATE...
As of 540 PM EDT Monday...
Hot weather conts through Thursday. We broke a record at ORF today
and managed to tie/break a couple of records on Sunday, and Wallops
did set a record Monday, and ORF set a record high min of 82F on Mon.
Otherwise, no additional records set/tied at SBY/RIC/ECG Monday.
* High of 100 was observed at ORF Monday, after a high of 102
on Sunday.
* Last time 2 consecutive days of 100F+ occurred:
* at Norfolk was 7/21-7/22/2019
* Last time a min of 80F+ occurred:
* at RIC: 7/6/2012
* at ORF: 7/22/2019 (Occurred Monday)
* at SBY: 7/21/2019
* at ECG: 7/21/2019
* Record Highs for today/Tue 7/21:
* Site
* RIC: 104 (1930)
* ORF: 102 (2020)
* SBY: 106 (1930)
* ECG: 102 (1987)
* Record High Mins for today/Tue 7/21:
* Site
* RIC: 77 (1930)
* ORF: 80 (2019)
* SBY: 80 (2019)
* ECG: 80 (2019)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT Wednesday for MDZ021>024.
NC...Heat Advisory until 8 PM EDT Wednesday for NCZ012>017-030>032-
102.
VA...Heat Advisory until 8 PM EDT Wednesday for VAZ048-060>062-
064>069-075>090-092-093-095>100-509>525.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/MPR/RMM
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/LKB
MARINE...CMF
CLIMATE...AKQHazardous weather outlook, Jul 21, 1:32 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
232 PM EDT Tue Jul 21 2020
MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-221845-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
232 PM EDT Tue Jul 21 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, localized flash flooding will be possible this
afternoon and evening from slow moving thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-221845-
Maryland Beaches-
232 PM EDT Tue Jul 21 2020
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Localized heavy rainfall will be possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 1:35 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
235 PM EDT Tue Jul 21 2020
MDZ024-211900-
Inland Worcester-
235 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WORCESTER COUNTY...
At 235 PM EDT, a strong thunderstorm was located over Snow Hill, or
11 miles northeast of Pocomoke City, moving northeast at 10 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Snow Hill, Newark, Boxiron, Cedartown, Public Landing, Mount Wesley,
Whiton and Girdletree.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3808 7543 3821 7555 3829 7546 3829 7537
3832 7536 3833 7532 3818 7518
TIME...MOT...LOC 1835Z 232DEG 9KT 3819 7543
FISHERSpecial weather statement, Jul 21, 3:36 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
436 PM EDT Tue Jul 21 2020
VAZ077-212100-
Northumberland-
436 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND COUNTY...
At 435 PM EDT, a strong thunderstorm was located over Heathsville, or
near Callao, moving east at 10 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Fair Port, Heathsville, Lewisetta, Lottsburg, Avalon, Reedville,
Lilian, Hull Neck, Edwardsville, Howland, Fleeton, Opheila,
Middletons Corner and Dodlyt.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3797 7641 3795 7634 3791 7626 3789 7624
3789 7622 3779 7624 3786 7653 3800 7656
3801 7646
TIME...MOT...LOC 2035Z 279DEG 9KT 3795 7650
44Thunderstorm Wind, King and Queen
- When
- July 21, 5:15 PM EST
- Where
- King and Queen County, 0.55 mi W of Mattaponi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.530, -76.780
Several trees were downed in the Mattaponi area. Also, tree limbs were downed onto a vehicle.
Thunderstorm Wind, Henrico
- When
- July 21, 9:19 PM EST
- Where
- Henrico County, 3.62 mi SSE of White Oak Swamp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.450, -77.280
Several trees were downed and a power line was snapped.
Thunderstorm Wind, Henrico
- When
- July 21, 9:22 PM EST
- Where
- Henrico County, 2.19 mi E of Varina Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.450, -77.310
Multiple large trees were uprooted. In addition, some tops of trees were sheared off as well.
Thunderstorm Wind, Henrico
- When
- July 21, 9:40 PM EST
- Where
- Henrico County, 3.44 mi SE of Varina Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.420, -77.300
Tree was downed at Highway 5 East and Curles Neck Road.
Thunderstorm Wind, Henrico
- When
- July 21, 9:40 PM EST
- Where
- Henrico County, 5.85 mi SE of White Oak Swamp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.430, -77.240
Tree was downed at Route 156 South and Hare Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20202 deaths · 2 events
- Tornado and Hail in Illinois, July 21, 2020$820,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2020$396,000 · 1.75 in hail · 19 events
- Damaging Winds in Pennsylvania, July 21, 20202 injured · $185,000 · 83 kt wind · 16 events
- Damaging Winds in Florida, July 21 to 22, 20201 injured · $35,000 · 55 kt wind · 42 events
- Hail and Damaging Winds in Maryland, July 21, 2020$168,000 · 1 in hail · 5 events
- Damaging Winds in Virginia, July 21, 2020$84,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 21, 2020$89,000 · 1 in hail · 10 events
- Damaging Winds in Indiana, July 21, 2020$39,000 · 70 kt wind · 13 events
- Damaging Winds in Florida, July 21 to 22, 2020$34,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Alabama, July 21, 2020$16,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202019 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911290, 911291, 911292, 911293, 911294.